ADHD

Question
Posted by: Ants | 2010-10-14

Q.

Help...

Hi Delia,

My son (10 years old) has been on Ritalin LA 20mg for the last 4 years already, in the beginning he was doing better with the Ritalin but lately it is not the case... I was called in to the school last week where they want to expel him from the school because he is disruptive in class, doesnt pay attention, bullies other kids (very aggressive), etc, etc. He is even aggressive with his older sister. I am at my wits end because I do not know what to do anymore. His Neurologist is out of the country for 2 months and will only be back in December, so cant talk to him. Could it be that his body is so used to the Ritalin and might not be working anymore? Help me please...

Expert's Reply

A.

ADHD Expert

Dear Ants,

If he has been on 20mg for four years, he may need an increased dose. Dosages are adjusted according to weight, age and of course subjective feedback. Dosage should be assessed every six months.

From your post I am not sure how long this changed behaviour has been going on for. If it is a sudden change, it may not have anything to do with the Ritalin; any change in his life can cause an upset. Examples of changes include moving house, changing teachers, friend moving away etc. Although he is still a bit young, it may also be the beginnings of puberty.

If nothing has changed in his life, and he is consistently taking his medication (is this his own responsibility?) it may then be time to readdress his dose. Would you feel comfortable speaking with your neurologist's locum about this? If not, a letter from the locum, or even the hospital/medical rooms manager stating that the neurologist will be away until December will show the school that you are aware of the situation (obviously) and you are taking some action to rectify the matter. Hopefully the school will be understanding.

Best wishes,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
user comments

C.

Posted by: Ants | 2010-10-20

Hi Delia,

The change started about 3-6 months ago. He is really moody and out of control. There has not really been any changes in his life, except that he is now in Grade 4 and started writing exams this year. Does Ritalin cause aggression? Do you think I should consider changing to Concerta?

Reply to Ants
Posted by: ADD/ADHD Expert | 2010-10-15

Dear Ants,

If he has been on 20mg for four years, he may need an increased dose. Dosages are adjusted according to weight, age and of course subjective feedback. Dosage should be assessed every six months.

From your post I am not sure how long this changed behaviour has been going on for. If it is a sudden change, it may not have anything to do with the Ritalin; any change in his life can cause an upset. Examples of changes include moving house, changing teachers, friend moving away etc. Although he is still a bit young, it may also be the beginnings of puberty.

If nothing has changed in his life, and he is consistently taking his medication (is this his own responsibility?) it may then be time to readdress his dose. Would you feel comfortable speaking with your neurologist's locum about this? If not, a letter from the locum, or even the hospital/medical rooms manager stating that the neurologist will be away until December will show the school that you are aware of the situation (obviously) and you are taking some action to rectify the matter. Hopefully the school will be understanding.

Best wishes,
Delia

Reply to ADD/ADHD Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.